Hail, Douglas
- When
- April 19, 2:10 PM MST
- Where
- Douglas County, 1 mi E of Castle Rock
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.367, -104.850
38 hail, 1 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 19, 1:45 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT TUE APR 19 2005 .SHORT TERM...FRONTAL SURGE ALONG FOOTHILLS AND ACROSS PALMER DIVIDE WITH SURFACE DEWPOINTS IN THE 40S OVER MUCH OF NORTHEAST PLAINS WITH SOME 50S EDGING INTO FAR NORTHEAST ZONES. MOST OF PLAINS STILL CAPPED AS SHOWN BY LATEST ACARS SOUNDINGS AND TEMPERATURES IN THE MID 60S SHOULD BE ENOUGH TO BREAK THIS CAP. CONVECTION ALREADY FIRING OVER MOUNTAINS AND ALONG FOOTHILLS WITH CUMULUS DEVELOPING ALONG THE FRONT ACROSS SOUTHERN DOUGLAS COUNTY INTO SOUTHERN LINCOLN COUNTY. STORMS COULD INITALLY HAVE A DIFFICULT TIME SURVIVING ONCE THEY MOVE OFF THE FOOTHILLS AND PALMER DIVIDE INTO THE MORE STABLE AIR ACROSS THE PLAINS. PROFILER SHOWING SHEAR IN ATMOSPHERE BECOMING MORE FAVORABLE AND FORECAST SOUNDINGS STILL INDICATING CAPES COULD REACH ABOUT 2000 J/KG. SEVERE STORMS STILL A POSSIBILITY PROVIDED THEY CAN SUSTAIN THEMSELVES. SEVERE TSTM WATCH ALREADY ISSUED FOR MUCH OF PLAINS. LOOKS LIKE MAIN THREAT WILL BE HAIL... THOUGH WILL NOT RULE OUT A BRIEF TORNADO DEVELOPING ALONG THE BOUNDARY ACROSS SOUTHERN DOUGLAS COUNTY INTO SOUTHERN LINCOLN COUNTY. LOW LEVEL MOISTURE STILL PROGGED TO INCREASE ACROSS PLAINS OVERNIGHT BEHIND NEXT SURGE. THIS LOOKS REASONABLE GIVEN POTENTIAL FOR STORMS TO LINGER NORTHEAST OF AREA WHICH COULD BRING OUTFLOW AND HIGHER DEWPOINTS BACK INTO NORTHEAST PLAINS. STILL SOME QG ASCENT AROUND OVERNIGHT TO KEEP SOME SHOWERS LINGERING. MAY SEE SOME FOG DEVELOPING AFTER MIDNIGHT...THOUGH THE SHOWERS COULD KEEP THE AREAL COVERAGE LIMITED. TEMPERATURES ACROSS MOUNTAINS TONIGHT WILL BE COLD ENOUGH FOR SNOW...BUT ONLY WEAK OROGRAPHICS EXPECTED. ON WEDNESDAY...UPPER LEVEL LOW OVER GREAT BASIN WILL BEGIN TO LIFT NORTHEAST. STILL SOME MID LEVEL QG ASCENT AROUND FOR SOME LINGERING SHOWERS. MODELS STILL SUGGESTING FRONT ALONG PALMER DIVIDE WILL TREK NORTHWARD WITH SURFACE LOW DEVELOPING NEAR DENVER. FOCUS FOR AFTERNOON STORMS WILL BE ALONG THIS FRONT WHEN SHORT WAVE MOVES ACROSS AND QG ASCENT INCREASES. APPEARS TO BE SUFFICIENT SHEAR FOR SOME SEVERE STORMS...WITH A FEW WEAK TORNADOES POSSIBLE ALONG BOUNDARY. STILL SOME QUESTIONS AS TO HOW FAR NORTH THE FRONT WILL MOVE. THERE MAY ALSO BE A CONTRAST IN TEMPERATURES...WITH THE WARMER READINGS SOUTH OF THE FRONT. WITH QUESTIONS ABOUND...BEST TO LEAVE CURRENT GRIDS AS IS. .LONG TERM...A PIECE OF THE H5 UPR LOW WL PULL EWD INTO NRN NEBR. MDLS INDG ATM WL BCM MORE STBL AS CAA OCCURS IN THE LWR LVLS OF THE ATM. ETA DIV-Q OMEGA FIELDS ALL SHOWING DOWNWARD MOMENTUM AS WELL AND AS A RESULT...AFTN CONVECTION WL PROBABLY BE ON THE DOWNTURN. TEMPS NR THE SFC ARE ON THE ORDER OF 5 DEGREES COLDER...SO TEMPS WL RMN IN THE 60S OVR MOST OF THE PLAINS WITH WK ELY UPSLOPE WINDS. AFTER SOME DRYING THURS MRNG...MID LVL MSTR WL MOV BACK INTO THE AREA. OVERALL FCST SNDS WL BE DRIER IN THE LWR LVLS AND ANY TSTMS WHICH DVLP MAY BE MORE CAPABLE OF PRODUCING WIND THAN THE STORMS OF TUES OR WED. CAPE IS FAIRLY MODEST...BUT CANNOT RULE OUT A SVR STORM OR TWO. WL KEEP CUR ISOLD POPS GOING WITH A LTL MORE CLDS THAN IN PRVS GRIDS. DRYING WLY WINDS AND MID LVL WARMING WL BEGIN FRIDAY AS MOST OF THE UPR LVL ENERGY SHIFTS INTO THE GREAT LAKES REGION. THUS...FCST FOR FRIDAY CALLS FOR DRY WEATHER. TEMPS WL CONTINUE TO BE NEAR SEASONAL NORMS IN THE 60S WITH COOL ELY WINDS NR THE SFC. QUITE A BIT OF MID AND HIGH MSTR WL CONTINUE TO SIFT INTO THE AREA FM A WEAK CUTOFF LOW OVR NRN UTAH...WL GO A LTL CLOUDIER THAN GDNC IN FRIDAY SKY GRIDS. SATURDAY THRU EARLY NEXT WEEK...NEW EXTENDED GFS IS FAIRLY PROGRESSIVE THROUGHOUT THE LONG TERM PERIOD. A FAST MOVING NEGATIVE TILT TROF IS PROGGED BY THE OPERATIONAL GFS TO MOVE THRU THE AREA SUNDAY NIGHT. SURPRISINGLY...MOST ENSEMBLE MEMBERS AGREE WITH THIS SOLN AND EVEN HAS SOME CORRELATION WITH THE EURO MDLS. WL PUT SOME LOW POPS IN FOR SUNDAY NIGHT AND MONDAY. && .BOU...NONE. && DL/046
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT TUE APR 19 2005 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE BY 2 PM. THE STORMS WILL THEN MOVE TO THE NORTH AND NORTHEAST AND SPREAD ACROSS THE REST OF THE URBAN CORRIDOR AND NORTHEAST PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS THAT DO DEVELOP MAY BECOME SEVERE WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH AND EVEN A BRIEF TORNADO. A WEAK COLD FRONT IS LOCATED ALONG THE FOOTHILLS AND PALMER DIVIDE REGION...AND WILL ACT AS THE INITIAL FOCUS FOR THUNDERSTORM DEVELOPMENT AS LOW LEVEL MOISTURE AND WINDS CONTINUE TO CONVERGE ALONG THIS BOUNDARY. IN ADDITION...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AS THE SHEAR PROFILE BECOMES MORE FAVORABLE FOR SEVERE STORMS. A BRIEF TORNADO CANNOT BE RULED OUT ALONG THIS BOUNDARY... MAINLY OVER THE SOUTHERN PORTIONS OF THE DENVER METRO AREA AND ACROSS DOUGLAS AND WESTERN ELBERT COUNTIES. AN UPPER LEVEL DISTURBANCE WILL ALSO AID IN THE DEVELOPMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY AFTERNOON. LOW CLOUDS AND FOG WILL BE WIDESPREAD ACROSS THE PLAINS WEDNESDAY MORNING...WHICH WILL DELAY THE ONSET OF CONVECTION SLIGHTLY. BUT BY MID AFTERNOON...STEEP LAPSE RATES ALONG WITH CONTINUED EASTERLY SURFACE WINDS WILL CREATE A FAVORABLE SCENARIO FOR SEVERE THUNDERSTORMS IN THE AFTERNOON. THE NORTHEAST PLAINS EAST AND NORTH OF FORT MORGAN STAND THE BEST CHANCE OF SEVERE WEATHER WITH THE PRIMARY THREAT BEING LARGE HAIL. A FEW SHORT LIVED TORNADOES CANNOT BE RULED OUT...BUT THE SHEAR PROFILE WILL NOT BE AS STRONG AS TODAY. A DRIER AND WARMER WEATHER PATTERN WILL GRADUALLY BECOME REESTABLISHED TOWARD THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON ACROSS MUCH OF NORTHEAST COLORADO. OPTIONAL NAMES
The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
38 hail, 1 tornado, 1 lightning. Local standard time, as filed.
A tornado touched down briefly but did no damage.
Lightning struck a residence after hitting a tree. Much of the electrical wiring around the house was scorched after the bolt travelled into the fuse box.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445503, 5445502, 5445501, 5445500, 5445499, 5445498, 5445497, 5445496, 5445236, 5445234, 5445235, 5445233, 5445231, 5445232, 5445017, 5445016, 5445015, 5445014, 5445013, 5445012, 5445009, 5445010, 5445011, 5445008, 5445006, 5445007, 5445005, 5445004, 5445003, 5445002, 5445000, 5445001, 5444999, 5444998, 5444997, 5444996, 5444995, 5445504, 5444994, 5444993.